Loss of visual acuity due to central serous retinopathy after steroid injection into the shoulder bursa
Steroid injections are commonly given in both the hospital and primary care setting for shoulder pain. We present a case report of a patient undergoing an ultrasound-guided subacromial bursal injection of steroid that coincided with a sudden loss of visual acuity caused by central serous retinopathy.
Central serous retinopathy is an idiopathic condition with recognized associations with exogenous steroids, such as nasal sprays, skin preparations, and long-term oral steroids. Little is known about the acute presentation after a single injection of steroid.
It is important for health care professionals to be aware of this link between a single steroid injection and central serous retinopathy because of the high number of steroid injections undertaken yearly in hospital and primary care settings.